Hail, Henry
- When
- April 29, 3:45 PM CST
- Where
- Henry County, 0.54 mi E of Windsor
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.530, -93.520
A thunderstorm produced penny sized hail in Henry county, April 29, 2009.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A thunderstorm produced penny sized hail in Henry county, April 29, 2009.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 29, 3:32 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
432 PM CDT WED APR 29 2009
.UPDATE...
A SHORT AMENDMENT TO THE MAIN SYNOPTIC DISCUSSION BELOW. 21Z
ANALYSIS DEPICTED A WEAK WARM FRONT DRAPED OVER THE FAR SERN
CWA...WITH TEMPERATURES NOSING INTO THE LOWER 70S. GIVEN
BACKED/MOIST EASTERLY FLOW NEAR GROUND LEVEL...ANY ISOLATED STORMS
THAT DEVELOP OUT AHEAD OF THE MAIN LINE OF CONVECTION COULD BECOME
SUPERCELLULAR AND POSE AN INHERENT RISK OF SEVERE WEATHER.
BOOKBINDER
.DISCUSSION...
SHORT TERM (TONIGHT-THUS NIGHT)...
HAVE BASICALLY IGNORED THE SHORT TERM MODEL SUITE FOR TONIGHT...AS
THEY HAVE CONTINUED TO FAIL CAPTURING THE ONGOING MCS ACTIVITY ALONG
THE RED RIVER AND THE RESERVOIR OF DEEP MOISTURE/INSTABILITY INFLUX
INTO THAT COMPLEX. EMBEDDED MCV CIRCULATION HAS RECENTLY REFORMED
OVER SE KS AND WILL CONTINUE TO TRACK NORTHEASTWARD THIS
EVENING...HELPING TO MAINTAIN A NARROW CORRIDOR OF ELEVATED
CONVECTION. THE COMBINATION OF MEAGER INSTABILITY AND MODEST
PRECIPITABLE WATERS (1.25 INCHES)...OWING TO THE SOUTHERN PLAINS
MCS...SUGGESTS THAT THE THREAT FOR WIDESPREAD FLOODING CONTINUES TO
DIMINISH. EXPECT THAT THE NARROW CONVECTIVE BAND AND TRAILING
STRATIFORM REGION WILL STEADILY TRANSLATE EASTWARD THIS
EVENING...WITH PRECIPITATION ENDING FROM WEST TO EAST OVERNIGHT.
HAVE TRIMMED THE FLASH FLOOD WATCH TO THE FAR SRN/SERN CWA WHERE
DEEPER CONVECTION AND CLOSER PROXIMITY TO THE MCV WILL LIKELY
PROMOTE ONE TO ONE AND A HALF INCHES OF RAINFALL THROUGH THIS
EVENING...AGGRAVATING THE ONGOING RIVER FLOODING AND LIKELY LEADING
TO LOCALIZED AREAL (FLASH) FLOODING.
FORECAST CHALLENGES ARE PLENTY THROUGH THURSDAY AND FRIDAY OWING TO
A MOIST BUT VERY CHAOTIC QUASI-ZONAL FLOW REGIME. THINK THAT WE WILL
SEE AT LEAST PARTIAL SUNSHINE TOMORROW MORNING/EARLY
AFTERNOON...ALLOWING TEMPERATURES TO WARM INTO THE LOW-MID 70S.
ALTHOUGH THE AIRMASS WILL BECOME AT LEAST WEAKLY UNSTABLE...THE
IMPETUS FOR FORCING IS MORE QUESTIONABLE. A WEAK SURFACE
TROUGH...MORE A REFLECTION OF THE WEAKNESS AHEAD OF THE UPSTREAM
RIDGE...WILL SETTLE INTO THE AREA TOMORROW AFTERNOON. HOWEVER...THE
PROJECTED 1MB PRESSURE GRADIENT ACROSS THE CWA (AND RESULTANT
LGT/VRB WINDS) CERTAINLY DOESNT LEND TO STRONG MASS CONVERGENCE.
THUS...EXPECT THAT SEEMINGLY RANDOM SCATTERED SHOWERS/STORMS WILL
FIRE PRIMARILY IN THE AFTERNOON ALONG RESIDUAL BOUNDARIES.
THIS ACTIVITY WILL STEADILY GROW UPSCALE THURSDAY NIGHT AND FRIDAY
AS CONFLUENT UPPER FLOW TIGHTENS OVER THE CENTRAL CONUS...LEADING TO
INCREASED BAROCLINITY WITHIN THE ELEVATED FRONTAL ZONE. ALTHOUGH
THIS PRECIPITATION IS NOT EXPECTED TO BE PARTICULARLY HEAVY...IT
WILL LEND TO A RATHER RAW DAY ON FRIDAY AS GUSTY NORTH/NORTHEAST
WINDS AHEAD OF THE UPSTREAM RIDGE LIKELY LEAD TO STEADY AND/OR
SLOWLY FALLING TEMPERATURES THROUGH THE 50S ADMIST AREAS OF RAIN.
BOOKBINDER
MEDIUM RANGE (FRIDAY THROUGH WEDNESDAY)...
CLOSED UPPER RIDGE OVER THE ERN GULF OF AK WILL GRADUALLY WEAKEN AS
PER MODELS. AS THE RIDGE WEAKENS...CONCERN IS THE TRAJECTORY OF
SYSTEMS TRACKING UNDERNEATH THE RIDGE. OVERALL PREFER THE
ECMWF/ECMWF ENSEMBLES WITH SYSTEMS TRACKING FURTHER SOUTH THAN THE
OPERATIONAL 00Z/12Z GFS MODEL RUNS. GFS ENSEMBLES HAVE BEEN SHOWING
A LOT OF VARIABILITY WITH THE TRACK OF THE SHORTWAVES TRACKING
THROUGH CALIFORNIA.
GIVEN THE MORE SRN SOLUTIONS OF THE ECMWF/CANADIAN AND UKMET...THE
SRN CWA WILL BE PRONE TO PRECIPITATION SATURDAY AND SUNDAY AS
SHORTWAVES TRACK ENE...NORTH OF A STATIONARY BOUNDARY LOCATED WELL
TO THE SOUTH OF THE CWA. OTHERWISE...COOL NE/SE BOUNDARY LAYER FLOW
WILL KEEP TEMPS BELOW NORMAL.
BY LATE IN THE EXTENDED...ANOTHER SHORTWAVE/UPR THROUGH WILL TRACK
EAST INTO THE CNTRL/SRN PLAINS. HAVE INTRODUCE A LOW POP AT THIS
TIME. MAY NEED TO RAISE POPS LATER...BUT TIMING AND INTENSITY IS
STILL RATHER UNCERTAIN.
DB
&&
.AVIATION...
FOR THE 18Z TAFS...DIFFICULT FCST FOR THE NEXT 24 HOURS. LIFR/IFR
CIGS TO LIFT IN ADVANCE OF A NARROW BAND OF CONVECTION TO AFFECT THE
TERMINALS BTWN 18Z-20Z. VARIABLE IFR TO VFR CIGS BEHIND THE
CONVECTION IN ERN KS WILL MAKE THE FCST TOUGH THIS AFTN...BUT GIVEN
COOL AND MOIST LOW LEVEL TEMPS...DECIDED UPON A MVFR CIG.
HOWEVER...CANNOT RULE OUT PERIOD OF IFR CIGS.
MAIN CONCERN IS TNGT...MODEL GUIDANCE HAS BEEN POOR ON THE
EVOLUTION...TIMING AND TRACK OF CONVECTION TO AFFECT THE TERMINALS
TONIGHT. HAVING DOUBTS ABOUT THE EARLIER THERAT OF THUNDERSTORMS FOR
THIS EVENINGS TERMINALS. USING PATTERN RECOGNITION...THUNDERSTORMS
DUE TO ISENTROPIC LIFT GENERALLY ARE LATE IN THE EVENING AND LATE AT
NIGHT. GIVEN THE PROJECTED POSITION OF THE LLJ...WHICH WL BE WELL TO
THE SOUTH OF THE TERMINALS TNGT...HAVE DOUBTS WHETHER CONVECTION WILL
OCCUR. AS A RESULT...HAVE DECREASED THE CHCS AND MENTION A PERIOD OF
VCTS.
OTHERWISE...A VERY MOIST AND MILD LAYER NEAR THE SFC WILL LIKELY ONCE
AGAIN GENERATE IFR CIGS AND MVFR/IFR VSBYS LATE THIS EVENING OR
TONIGHT. CONFIDENCE IS LOW ON THE DEVELOPMENT TIME. CIGS AND VSBYS TO
RISE GRADUALLY ON THURSDAY WITH THE AID OF LATE APRIL INSOLATION.
DB
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 10 AM THURSDAY FOR MOZ033-MOZ039-MOZ040-
MOZ044-MOZ045-MOZ046-MOZ054.
KS...NONE.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT WED APR 29 2009 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-301100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 100 PM CDT WED APR 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A BAND OF SHOWERS AND THUNDERSTORMS ALONG THE KANSAS AND MISSOURI BORDER EARLY THIS AFTERNOON WILL SHIFT SLOWLY EASTWARD THROUGH THE AFTERNOON AND EVENING HOURS TOWARD MID MISSOURI. THESE STORMS WILL LIKELY PRODUCE BETWEEN THREE QUARTERS AND ONE AND A HALF INCHES OF RAINFALL THROUGH THIS EVENING...RESULTING IN ADDITIONAL FLOODING PROBLEMS ALONG AND SOUTH OF A KANSAS CITY TO KIRKSVILLE LINE. A LARGE NUMBER OF RIVERS AND CREEKS REMAIN ABOVE FLOOD STAGE EARLY THIS AFTERNOON...AND ADDITIONAL RUN-OFF FROM RAINFALL WILL ONLY CONTRIBUTE TO ADDITIONAL RISES ALONG THE MAIN STREAMS AND THEIR TRIBUTARIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT OF ADDITIONAL THUNDERSTORMS WILL EXIST THURSDAY THOUGH FRIDAY...PRIMARILY THURSDAY NIGHT AND FRIDAY. AT THIS TIME... CONSIDERABLE CLOUD COVER AND COOL TEMPERATURES SHOULD KEEP STORMS BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...OBSERVERS ARE ENCOURAGED TO RELAY REPORTS OF HIGH WATER OR FLOODING. BOOKBINDER
The Pleasant Hill radar (KEAX), 72 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164382.